Alert archive / New Mexico / Flash Flood Warnings in 2014

Flash Flood Warning 19, NWS Albuquerque, NM

July 21, 2014Lincoln County, New Mexico

NWS Albuquerque, NM issued this flash flood warning at Jul 21, 2014, 1:56 PM MDT for Lincoln County, New Mexico. It was in force for 109 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 21, 2014, 1:56 PM MDT (19:56 UTC)
Expired
Jul 21, 2014, 3:45 PM MDT
In force
109 min
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon
Flood severity
None

County Lincoln County, NM

The radar

The Holloman AFB radar (KHDX), 54 km from the middle of the area, began a volume at 19:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 7.9 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2014-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2014-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2279 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
-6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

395 
WGUS55 KABQ 211956
FFWABQ
NMC027-212145-
/O.NEW.KABQ.FF.W.0019.140721T1956Z-140721T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
156 PM MDT MON JUL 21 2014

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTH CENTRAL LINCOLN COUNTY IN CENTRAL NEW MEXICO

* UNTIL 345 PM MDT

* AT 150 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN FROM A THUNDERSTORM NEAR BONITO LAKE...OR ABOUT 8
  MILES NORTHWEST OF RUIDOSO. THE STORM PRODUCING VERY HEAVY RAIN WAS
  NEARLY STATIONARY.

  THIS WILL IMPACT THE LITTLE BEAR BURN SCAR...PARTICULARLY WESTERN  
  PORTIONS OF THE BURN SCAR...INCLUDING BUT NOT LIMITED TO HIGHWAY   
  48 AT SKI RUN ROAD...EAGLE CREEK...INTERSECTION OF HIGHWAY 37      
  AND 48...RIO BONITO...AND ESCUDILLA...MAGADO CREEK.

  EVEN MODERATE RAINFALL IN UPSTREAM WATERSHEDS COULD RESULT IN RAPID
  AND POTENTIALLY DANGEROUS FLOWS ALONG THE RIO RUIDOSO...EAGLE
  CREEK...LITTLE CREEK...MAGADO CREEK...RIO BONITO AND THE RIO       
  HONDO FROM THE HIGHWAY 70 AND 380 JUNCTION TO RIVERSIDE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BOTH LOCALIZED AND DISTANT HEAVY RAINFALL WILL CREATE SUDDEN AND
DANGEROUS FLOWS IN ARROYOS AND OVER LOW WATER CROSSINGS.

&&

LAT...LON 3346 10587 3351 10576 3350 10566 3347 10559
      3339 10567 3339 10584

$$
2 follow-up statements
973 
WGUS75 KABQ 212100
FFSABQ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
300 PM MDT MON JUL 21 2014

NMC027-212145-
/O.CON.KABQ.FF.W.0019.000000T0000Z-140721T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LINCOLN NM-
300 PM MDT MON JUL 21 2014

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 345 PM MDT FOR SOUTH
CENTRAL LINCOLN COUNTY...

AT 254 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE RAIN OVER THE LITTLE BEAR BURN SCAR. 1.04 INCHES OF RAIN 
WAS REPORTED AT BUCK MOUNTAIN WITH 0.67 INCHES NEAR RUNNELS STABLES 
AND 0.39 INCHES AT THE BLUEFRONT-CREST TRAILS INTERSECTION. WHILE 
THE HEAVY RAIN HAS ENDED FOR NOW...STRONG FLOWS WILL CONTINUE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BOTH LOCALIZED AND DISTANT HEAVY RAINFALL WILL CREATE DANGEROUS FLOWS
IN ARROYOS AND OVER LOW WATER CROSSINGS...AND DEBRIS COULD COVER THE 
ROAD IN PLACES. DO NOT DRIVE YOU CAR INTO WATER OF UNKNOWN DEPTH... 
TURN AROUND AND DONT DROWN. 

&&

LAT...LON 3346 10587 3351 10576 3350 10566 3347 10559
      3339 10567 3339 10584

$$
262 
WGUS75 KABQ 212139
FFSABQ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
339 PM MDT MON JUL 21 2014

NMC027-212147-
/O.EXP.KABQ.FF.W.0019.000000T0000Z-140721T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LINCOLN NM-
339 PM MDT MON JUL 21 2014

...THE FLASH FLOOD WARNING WILL EXPIRE AT 345 PM MDT FOR SOUTH
CENTRAL LINCOLN COUNTY...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE HEAVY RAINFALL 
ENDED OVER THE BURN SCAR AND THE WARNED AREA...AND THE FLASH FLOOD 
THREAT WAS DIMINISHING. SOME MINOR RUNOFFS OR FLOODING MAY 
CONTINUE...BUT THE THREAT FOR FLASH FLOODING IS ENDING. THUS...THE 
FLASH FLOOD WARNING WILL BE ALLOWED TO EXPIRE.

LAT...LON 3346 10587 3351 10576 3350 10566 3347 10559
      3339 10567 3339 10584

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Jul 21, 11:29 AM MDT, 2 hours 27 minutes earlier.

Area forecast discussion, Jul 21, 11:29 AM MDT, 2 hours 27 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1129 AM MDT MON JUL 21 2014

.AVIATION...
18Z TAF CYCLE
VERY WEAK STEERING WINDS ALOFT NEXT 24 HOURS GENERALLY FROM THE
WEST OR SOUTHWEST LESS THAN 10 KTS. DAYTIME HEATING WILL RESULT IN
ANOTHER ROUND OF ISOLATED TO SCATTERED SHRA AND TSRA THIS
AFTERNOON AND EVENING...FAVORING AREAS OVER/NEAR THE HIGH TERRAIN
AS WELL AS BETWEEN THE CONTINENTAL DIVIDE AND THE CENTRAL MOUNTAIN
CHAIN. STEERING FLOW CONSIDERATIONS WILL FAVOR KLVS AND KSAF AND
HAVE INCLUDED SHORT-DURATION TEMPO...WITH VC PLACEHOLDERS FOR THE
REMAINING TAF SITES EXCEPT KROW AND KFMN. OTHERWISE...ONLY BRIEF
INCURSIONS TO MVFR VISIBILITY AND CEILINGS ARE EXPECTED DURING
ANY DOWNPOURS ALONG WITH THE THREAT FOR GUSTY DOWNBURST WINDS.
VAST MAJORITY OF TSRA AND SHRA ENDING BEFORE 22/0600Z. OTHERWISE VFR
CONDITIONS WILL PREVAIL OUTSIDE OF THUNDERSTORMS.  KJ

&&

.PREV DISCUSSION...312 AM MDT MON JUL 21 2014...
.SYNOPSIS...
AN UPPER LEVEL RIDGE OF HIGH PRESSURE OVER THE REGION WILL BE THE
DOMINANT WEATHER FEATURE THROUGH AT LEAST THE NEXT SEVEN DAYS.
ABOVE NORMAL TEMPERATURES AND BELOW NORMAL THUNDERSTORM ACTIVITY
ARE FORECAST TO PERSIST...WITH STORMS FAVORING THE MOUNTAINS AND
NORTHEAST PLAINS AND HIGHLANDS. A BACKDOOR FRONT MAY PUSH INTO THE
AREA BY LATE IN THE WEEKEND OR EARLY NEXT WEEK AND BRING ADDITIONAL
MOISTURE FOR RENEWED THUNDERSTORM ACTIVITY.

&&

.DISCUSSION...
AN UNIMPRESSIVE MONSOONAL MOISTURE PLUME REMAINS OVER THE AREA AND
WILL FUEL ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS TODAY...
FAVORING THE MOUNTAINS AND NORTHEAST PLAINS/HIGHLANDS. STORM
MOTION WILL BE SLOW...5 TO 10 MPH TO THE NORTHEAST OR EAST. THERE
IS SOME POTENTIAL FOR CONVECTION TO MAKE IT INTO THE ABQ AND SANTA
FE METRO AREAS LATE AFTERNOON OR EARLY EVENING. THAT SAID...CLOUD
DEBRIS FROM CONVECTION OVER NORTHERN MEXICO MAY LIMIT HEATING BY
1-4 DEGREES TODAY WHICH WOULD LIMIT SURFACE BASED INSTABILITY.

THE UPPER HIGH CENTER IS FORECAST TO TRANSITION TO OVER SOUTHERN
COLORADO AND INCREASE TO A VERY IMPRESSIVE 600DAM AT 500MB...WHICH
WOULD BE BETWEEN +2 AND +3 STANDARD DEVIATIONS ABOVE NORMAL. GULF
MOISTURE IS FORECAST TO ADVECT NORTH AND WEST UNDER THE UPPER HIGH
ON TUESDAY INTO WEDNESDAY AND WILL RESULT IN ABOVE NORMAL PWATS
AND AN UPTICK IN CONVECTION LATE TUESDAY INTO WEDNESDAY.
HOWEVER...SOME DRYING OF THE ATMOSPHERE IS EXPECTED WEDNESDAY
INTO THURSDAY AS THE UPPER HIGH SLIDES BACK DOWN OVER NEW
MEXICO...WITH PWATS FORECAST TO DIP BACK BELOW NORMAL. THE UPPER
HIGH IS THEN FORECAST TO PERSIST OVER THE FORECAST AREA THROUGH
THE WEEKEND WITH ABOVE NORMAL TEMPERATURES AND BELOW NORMAL
THUNDERSTORM ACTIVITY. MODERATE FORECAST CONFIDENCE ON A BACKDOOR
FRONT BRINGING ADDITIONAL MOISTURE INTO OUR AREA EITHER LATE IN
THE WEEKEND OR EARLY NEXT WEEK WITH BOTH THE 00Z GFS AND ECMWF
SHOWING A LARGE EASTERN U.S. TROUGH AND WESTERN U.S. RIDGE...
ALLOWING FOR THE SOUTHWARD ADVANCEMENT OF FRONTS DOWN THE PLAINS.

11

&&

.FIRE WEATHER...
IN TYPICAL FASHION FOR THIS TIME OF YEAR...THE WEATHER PATTERN OVER
THE NEXT 5 TO 7 DAYS WILL BE DEFINED BY THE PLACEMENT AND STRENGTH
OF HIGH PRESSURE ALOFT. ANY WIND CONCERNS THROUGH THE FORECAST
PERIOD WILL BE CONFINED TO LOCALIZED THUNDERSTORM OUTFLOWS ON A
DAILY BASIS...AND THE ONLY SECTION OF THE FORECAST AREA TO DROP
WITHIN REACH OF CRITICAL RH WILL BE THE FOUR CORNERS AND NW PLATEAU
AREA WHERE STORMS WILL LARGELY CONTINUE TO BYPASS. THE NW CORNER OF
THE STATE WILL ALSO LIKELY SEE THE HIGHEST HAINES READINGS DUE TO
DRIER BOUNDARY LAYER CONDITIONS.

THE DOME OF HIGH PRESSURE HAS BEEN STRENGTHENING OVER NM THE PAST
2-3 DAYS AND WILL CONTINUE TO GAIN STRENGTH THROUGH THE MIDDLE OF
THE WEEK...CENTERING IN SOUTH CENTRAL CO TUESDAY AND WEDNESDAY.
WHILE THIS SCENARIO USUALLY IMPLIES MUCH WARMER TEMPERATURES AND A
SUPPRESSION OF SHOWER/STORM ACTIVITY...A FEW VARIABLES WILL
COMPLICATE THE PATTERN. THE FIRST WILL BE AN IMPRESSIVE SHIELD OF
MID TO HIGH LEVEL CLOUDS STREAMING NORTHEASTWARD OUT OF OLD MEXICO
AND INTO THE LAND OF ENCHANTMENT EARLY THIS MORNING AND THROUGH THE
DAY. THIS MAY LIMIT EXTENT OF HEATING TODAY IN WESTERN ZONES...AND
IT MAY ALSO KEEP THE BOUNDARY LAYER FROM DESTABILIZING AND YIELDING
ITS FULL POTENTIAL OF SHOWERS/STORMS. ANOTHER VARIABLE THAT WILL
COMPLICATE THE PATTERN WILL BE A SOUTHEASTERLY RETURN FLOW AT THE
SURFACE...USHERING IN MOISTURE FROM THE GULF OF MEXICO ON TUESDAY.
THIS COULD MODERATE TEMPERATURES BY RH INCREASES ALONE...AND IT MAY
ALSO SPAWN A FEW MORE SHOWERS AND STORMS AS IT PROGRESSES
WEST...EVENTUALLY HITTING THE AZ BORDER TUESDAY EVENING.

HIGH PRESSURE IS PROJECTED TO CENTER MORE DIRECTLY OVER NM BY THE
LATTER HALF OF THE WEEK WHILE SWELLING SPATIALLY IN SIZE. SOME
SPOKES OF RECYCLABLE MOISTURE WILL ORBIT AROUND THE HIGH...BUT NO
ROBUST MOISTURE INTRUSIONS OR FRONTAL PASSAGES ARE FORESEEN THROUGH
THE WORK WEEK. NOT UNTIL NEXT WEEKEND WILL A WEAK FRONT FLIRT WITH
NE NM...POTENTIALLY PROVIDING AN INCREASE IN MOISTURE/STORMS.

52

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

43
Hazardous weather outlook, Jul 21, 5:03 AM MDT, 8 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
503 AM MDT MON JUL 21 2014

NMZ501>540-221200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
503 AM MDT MON JUL 21 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

HEAVY RAINFALL FROM STRONGER SLOW MOVING STORMS WILL HAVE THE
POTENTIAL TO PRODUCE LOCALIZED FLASH FLOODING THIS AFTERNOON AND
EVENING...ESPECIALLY OVER BURN SCARS. SMALL HAIL AND GUSTY WINDS
ARE LIKELY WITH THE STRONGER STORMS AS WELL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

HEAVY RAINFALL FROM STRONGER SLOW MOVING STORMS WILL HAVE THE
POTENTIAL TO PRODUCE LOCALIZED FLASH FLOODING TUESDAY AFTERNOON
AND EVENING...ESPECIALLY OVER BURN SCARS. SMALL HAIL AND GUSTY
WINDS ARE LIKELY WITH THE STRONGER STORMS AS WELL.

POTENTIAL FOR STRONG THUNDERSTORMS AND BURN SCAR FLOODING WILL
DECREASE FROM WEDNESDAY THROUGH THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

11

In the hours before

Special weather statement, Jul 21, 1:05 PM MDT, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
105 PM MDT MON JUL 21 2014

NMZ527-211930-
RATON RIDGE/JOHNSON MESA-
105 PM MDT MON JUL 21 2014

...SIGNIFICANT WEATHER ADVISORY FOR EXTREME NORTHWESTERN UNION AND
EASTERN COLFAX COUNTIES THROUGH 130 PM MDT...

AT 1259 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES SOUTHWEST OF CAPULIN...OR ABOUT 18 MILES
WEST OF DES MOINES...MOVING NORTH AT 5 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN.

AREAS AFFECTED BY THIS STORM INCLUDE...MAINLY RURAL AREAS OF EASTERN
COLFAX AND EXTREME NORTHWESTERN UNION COUNTIES...INCLUDING STATE
HIGHWAY 87 WEST OF CAPULIN.

HEAVY RAINS WILL CAUSE WATER TO POND ON ROADS AND IN LOW SPOTS. FAST
RUNNING WATER WILL QUICKLY FILL ARROYOS AND DITCHES. TURN AROUND
DONT DROWN.

&&

LAT...LON 3687 10424 3683 10395 3663 10407 3665 10424
TIME...MOT...LOC 1904Z 188DEG 7KT 3668 10414

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 6:00 PM MDTAreal Flood AdvisoryABQLos Alamos, Rio Arriba, Sandoval, Santa Fe2 hr
Jul 20, 6:41 PM MDTAreal Flood AdvisoryABQCatron2 hr
Jul 20, 7:12 PM MDTAreal Flood AdvisoryABQCibola78 min
Jul 20, 7:21 PM MDTSpecial Weather StatementABQ24 min
Jul 20, 7:45 PM MDTAreal Flood AdvisoryABQGuadalupe, San Miguel90 min
Jul 21, 1:05 PM MDTSpecial Weather StatementABQColfax25 min
Jul 21, 2:17 PM MDTAreal Flood AdvisoryABQColfax, Union118 min
Jul 21, 2:27 PM MDTAreal Flood AdvisoryABQRoosevelt93 min
Jul 21, 2:51 PM MDTFlash Flood WarningABQRoosevelt84 min
Jul 21, 3:32 PM MDTSpecial Weather StatementABQHarding28 min
Jul 21, 4:00 PM MDTAreal Flood AdvisoryABQColfax, Harding, Union90 min
Jul 21, 5:32 PM MDTAreal Flood AdvisoryABQUnion88 min
Jul 21, 5:58 PM MDTAreal Flood AdvisoryABQHarding, San Miguel92 min

Nearby

Flash Flood Warnings in New Mexico, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.